Narcan is a brand name for naloxone, a drug that is used for emergency reversal of the effects of an overdose of opioid medications, like morphine, hydrocodone (Vicodin) and fentanyl. Narcan is available as an injection or as a spray that you administer up the nose. Opioid drugs that Narcan can be effective at reversing an overdose of include:
- Morphine (Oramorph, Zomorph, Sevredol)
- Fentanyl (Duragesic patches, Actiq lozenges)
- Codeine (Tylex)
- Oxycodone (Percocet, OxyContin)
- Hydrocodone (Vicodin, Norco)
- Some illegal drugs such as heroin
Opioids are strong drugs that can easily cause an overdose. If you know someone who uses opioid drugs you need to know how and when to administer Narcan if they overdose.
Warning: Drug Overdose
Opioid medications can be very dangerous if not taken properly. Key symptoms of opioid overdose include:
- Slow or stopped breathing
- Being very sleepy, difficult to wake up or unconscious
- Very small pupils
- Slow heart rate, weak pulse
- Dark colored lips and fingers (a sign that they do not have enough oxygen in their body)
If someone has these symptoms and has taken opioids, it is a medical emergency that can result in death. Call emergency services and seek medical treatment immediately.
How to Use Narcan Spray
Narcan (naloxone) is the emergency reversal treatment for opioid overdose. Narcan is usually given as a spray via the nasal passage or using an auto-injector. Naloxone is also available for intramuscular and intravenous injection, but this method of administration requires medical training.
If you are giving someone Narcan, call emergency services immediately.
Step 1: Confirm Opioid Overdose
Confirm that the person has symptoms that suggest they’re experiencing an opioid overdose. Shout their name loudly and shake them firmly to see if they respond. If they do not wake up, lay the person gently on their back, so that you can easily administer the Narcan.
Step 2: Prepare to Administer Narcan Nasal Spray
- Remove the Narcan nasal spray from the box
- Check the label to make sure it is the right product and not expired
- Remove the remaining packaging from the Narcan nasal spray
- Hold the spray with your thumb on the plunger at the bottom and your fingers on each side of the nozzle
Step 3: Administer Narcan Nasal Spray
- Gently place the top of the nozzle into one of the person’s nostrils (up their nose), far enough that your fingers touch the sides of their nose
- Press firmly on the plunger with your thumb to give a dose of Narcan
- Remove the nozzle from their nose
Step 4: After Giving Narcan Nasal Spray
- Call emergency services as soon as possible (dial 911 in the United States)
- Rotate the individual on their side, in the recovery position
- Watch the person carefully, they should start to wake up or start breathing consistently
- If the person does not start to wake up, you might need to give another dose of Narcan nasal spray
Step 5: If the Person Doesn’t Respond to the Narcan Nasal Spray
- Call emergency services immediately
- If you have enough Narcan, repeat step 3 every two to three minutes until the patient responds or the emergency services arrive
Narcan is also available as an injection, usually as a safe auto-injector. If you have a Narcan auto-injector available and suspect someone has an opioid overdose, follow step 1 as outlined above, then:
Step 2: Prepare to Give Narcan Injection
- Lie the person in the recovery position
- Make sure you can access the person’s upper thigh (you might need to pull back thick clothes, though you can give the injection through normal clothes like jeans or pants)
Step 3: Give Narcan injection
- Hold the injector firmly against the person’s thigh and press down on the top of it
- Firm pressure will cause a needle to come out of the injector and provide a dose of Narcan
- Remove the injector from their leg
- A lot of Narcan auto-injectors have an automatic voice that tells you what to do. This assistance can be very helpful in making sure you provide the injection properly.
Step 4: After Giving Narcan Injection
- Call emergency services (dial 911 in the USA)
- Watch the person carefully. They should start to wake up or start breathing consistently.
- If the person does not start to wake up, you might need to give another Narcan injection
Step 5: If the Person Doesn’t Respond to the Narcan Injection
- Call the emergency services immediately
- Repeat step 3 with a new Narcan injector. It doesn’t matter if the second injection is in nearly the same place as before unless you think the person didn’t get the injection the first time.
What to do Next
Someone who has had an opioid overdose and needed Narcan will need to go to the hospital for additional treatment. They might need intensive treatment for the opioid overdose and an investigation into why it happened, including reviewing with a doctor the medications they are taking.
Getting Longer-Term Help
If you or someone you know overdosed, it is possible that you have become addicted to opioids or are not using them correctly. If you think you need help with opioid misuse, The Recovery Village can help. The Recovery Village specializes in helping people recover from opioid addiction and can provide people the treatment and support they need to maintain a future free of substance use. Call today to speak to a representative about how personalized treatment can help you achieve that healthy future.
World Health Organization. “Information Sheet on Opioid Overdose.” August 2018. Accessed April 9, 2019. Adapt Pharma. “Quick Start Guide Opioid Overdose Response Instructions.” 2015. Access April 9, 2019. Partnership for Drug-Free Kids. “How to use Naloxone to Reverse Opioid Overdose and Save Lives.” 2018. Accessed April 8, 2019. Rzasa Lynn, Rachael, and J L Galinkin. “Naloxone dosage for opioid reversal: current evidence and clinical implications.” Therapeutic Advances in Drug Safety, January 9, 2018. Accessed April 15, 2019.
World Health Organization. “Information Sheet on Opioid Overdose.” August 2018. Accessed April 9, 2019.
Adapt Pharma. “Quick Start Guide Opioid Overdose Response Instructions.” 2015. Access April 9, 2019.
Partnership for Drug-Free Kids. “How to use Naloxone to Reverse Opioid Overdose and Save Lives.” 2018. Accessed April 8, 2019.
Rzasa Lynn, Rachael, and J L Galinkin. “Naloxone dosage for opioid reversal: current evidence and clinical implications.” Therapeutic Advances in Drug Safety, January 9, 2018. Accessed April 15, 2019.